Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 190, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2007, 4:01 PM EDT for Bedford County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2007, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 4, 2007, 4:53 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:50 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 4, 2:50 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT WED JUL 4 2007 .SYNOPSIS... HIGH PRESSURE OVER THE SOUTHEAST U.S. WILL GRADUALLY GIVE WAY TO A COLD FRONT WHICH WILL MOVE THROUGH THE MID ATLANTIC STATES LATE THURSDAY NIGHT AND FRIDAY. WEAK HIGH PRESSURE BEHIND THE FRONT WILL BRING DRIER...BUT NOT MUCH COOLER...WEATHER FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... MSAS/LAPS SHOWS STRONG SFC INSTABILITY WITH LI/S OF -4 TO -7 ACROSS THE MTNS...BUT ONLY MODEST CONVECTIVE POTENTIAL...WITH LAPS CAPES NEAR 1500 J/KG ALONG THE BLUE RIDGE...AND THE HIGHEST IN THE GREENBRIER AND THE ALLEGHANY HIGHLANDS WITH CAPES OF 2000 J/KG. DON/T SEE ANY UPPER FORCING TO ORGANIZE STORMS...SO WILL KEEP SLIGHT CHC TO LOW CHC POPS IN ALL OF THE MTNS AND FOOTHILLS INTO THIS EVENING...AND A LITTLE HIGHER CHC POPS ALONG THE BLUE RIDGE WHERE THERE IS WEAK LOW LEVEL CONVERGENCE...AND ALSO IN THE GREENBRIER VALLEY AND ALLEGHANY HIGHLANDS AREAS WHERE THERE IS GREATER INSTABILITY. CONVECTION THAT DEVELOPS IN THE AREA SHOULD BE DIURNAL..SO WILL DROP OFF POPS OVERNIGHT...EXCEPT BRING IN LOW CHC POPS TO SE WV ZONES AS A LINE OF STORMS THAT ARE DEVELOPING AHEAD OF THE COLD FRONT SHOULD BE ONGOING THOUGH WEAKENING AS THEY APPROACH THE AREA TOWARD SUNRISE. TEMPS OVERNIGHT WILL BE QUITE MILD AGAIN...MAINLY IN THE 60S. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... CURRENT THINKING IS THAT A LINE OF CONVECTION THAT DEVELOPS LATE THIS AFT THIS EVE ACCELERATES AHEAD OF THE FRONT AND APPROACHES THE CWA THU MORN BEFORE WEAKENING/DISSIPATING. MORE CONVECTION THEN DEVELOPS THURSDAY AFTERNOON ASSOCIATED WITH THE FRONT AND STRONG SHORT WAVE ROTATING THRU THE EASTERN TROUGH. THIS BRINGS OUR HIGHEST CHANCES FOR SHOWERS/TSTMS THURSDAY AFTERNOON AND INTO THU NIGHT. WIND FIELDS WILL SUPPORT MULTICELL STORMS...MAIN QUESTION WILL BE HOW MUCH HEATING/SFC INSTABILITY WE GET. DAY 2 HAS A SLIGHT RISK OF SEVERE FOR THE ALL OF OUR VA AND WV ZONES. FOR HIGH TEMPS...STAYED A LITTLE LOWER THAN THE MAV MOS WHICH HAS BEEN TOO WARM. FOR THURSDAY NIGHT AND FRIDAY...MODELS HAVE TRENDED EVEN DRIER AND SLOWER WITH THE FROPA. CUT POPS BACK SOME WITH LIMITED MOISTURE AND INSTABILITY...LEFT A LIGHT POP IN THE SE PORTIONS. DRIER AIR PUSHES IN FRISDAY AND SATURDAY. PLAY HIGH TEMPERATURES A TAD COOLER THAN MOS VALUES. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... RIDGE OF HIGH PRESSURE WILL BUILD SOUTH ACROSS THE AREA SATURDAY NIGHT. HIGH PRESSURE CONTINUES TO SLIDE EAST SUNDAY AND MONDAY. FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH ON TUESDAY. A BROAD TROF WILL SLOWLY SINK SOUTHWARD THROUGH THE END OF THE WEEK. HIGHEST POPS AROUND MID WEEK WITH FRONTAL BOUNDARY MOVING THRU THE REGION. TEMPERATURES WILL REMAIN NEAR NORMAL. IN GENERAL...FOLLOWED HPCGUIDE FOR MEDIUM RANGE. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SATELLITE SHOWS SOME DEVELOPMENT TO THE CUMULUS EARLY THIS AFTERNOON IN THE MTNS...AND ISOLATED TSTM DEVELOPMENT IS STILL EXPECTED. COVERAGE WILL BE LOW ENOUGH THAT THERE IS NO MENTION OF THUNDER IN ANY OF THE AREA AIRPORT TAFS. WILL JUST NEED TO WATCH THE RADAR AND AMEND IF A STORM HAPPENS TO DEVELOP CLOSE TO A RADAR SITE. ONLY OTHER CONCERN REST OF THIS AFTERNOON ARE THE FAIRLY STRONG SOUTHWEST SFC WINDS- MAY BE UP TO 12 KNOTS AT DAN AND LYH. VFR CONDITIONS ARE EXPECTED OVERNIGHT...EXCEPT IN THE GREENBRIER VALLEY WHERE THEY SHOULD SEE MVFR FOG DEVELOP. MORE ORGANIZED CONVECTION IN THE FORM OF A LINE AHEAD OF A COLD FRONT MOVING ACROSS THE OHIO VALLEY OVERNIGHT MAY APPROACH THE SOUTHEAST WV AIRPORT SITES BETWEEN 12 AND 18Z THURSDAY...SO I HAVE INCLUDED A VCNTY TSTM IN BOTH OF THOSE SITES THURSDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS AFTER 18Z ON THURSDAY...ESPECIALLY FROM LATE THURSDAY AFTERNOON THROUGH FRIDAY MORNING ALONG AND AHEAD OF THE COLD FRONT. MVFR TO OCCASIONAL IFR CONDITIONS CAN BE EXPECTED IN ANY OF THE SHOWERS/TSTMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ SHORT TERM...JJ/KK LONG TERM...KK AVIATION...JJ
Hazardous weather outlook, Jul 4, 3:08 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 308 PM EDT WED JUL 4 2007 VAZ007-009>020-022>024-032>035-045>047-WVZ042>045-051915- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER- SUMMERS-MONROE-GREENBRIER- 308 PM EDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ONLY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...BUT ANY STORM THAT DEVELOPS WOULD HAVE A THREAT OF BEING STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. NCZ001-002-018-051915- ASHE-ALLEGHANY NC-WATAUGA- 308 PM EDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. VAZ043-044-058-059-051915- HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 308 PM EDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE PRIMARY RISK FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. NCZ003>006-019-020-051915- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 308 PM EDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.